Alert archive / California / Winter Weather Advisories in 2016

Winter Weather Advisory 21, NWS Medford, OR

November 19, 2016Siskiyou County, California

NWS Medford, OR issued this winter weather advisory at Nov 19, 2016, 10:05 AM PST for Siskiyou County, California. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2016, 10:05 AM PST (18:05 UTC)
Expired
Nov 19, 2016, 10:00 PM PST
In force
12 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 6.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS46 KMFR 191805
WSWMFR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1005 AM PST SAT NOV 19 2016


CAZ082-083-200215-
/O.EXP.KMFR.WS.W.0005.000000T0000Z-161119T1800Z/
/O.NEW.KMFR.WW.Y.0021.161119T1805Z-161120T0600Z/
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
INCLUDING THE CITIES OF...MOUNT SHASTA...MCCLOUD
1005 AM PST SAT NOV 19 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING
ABOVE 4500 FEET...
...WINTER STORM WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 10 PM PST
THIS EVENING.

* SNOW ACCUMULATIONS...2 TO 5 INCHES ABOVE 4500 FEET ELEVATION
  WITH 6 OR MORE INCHES POSSIBLE ABOVE 6000 FEET ELEVATION.

* WINDS...SOUTH WINDS 10 TO 15 MPH EXCEPT SOUTH 20 TO 30 MPH ABOVE
  5000 FEET ELEVATION WITH STRONGER WINDS ABOVE 6000 FEET. WITH
  STRONGER WINDS OVER THE HIGHER TERRAIN, BLOWING SNOW IS
  POSSIBLE, MAINLY ABOVE 5000 FT ELEVATIONS. 

* ELEVATION...ABOVE 4500 FEET.

* TIMING...LIGHT TO MODERATE SNOW SHOWERS WILL CONTINUE THROUGH
  THIS EVENING. SNOW LEVELS WILL GRADUALLY RISE FROM 4000 TO 4500
  FEET TODAY. THEN ADDITIONAL SNOW IS POSSIBLE TONIGHT AND SUNDAY
  MORNING OVER THE MOUNTAINS WITH SNOW LEVELS AROUND 5000 FEET.

* LOCATIONS INCLUDE... THIS INCLUDES HIGHWAY 89 NEAR SNOWMANS
  SUMMIT...RURAL AREAS ABOVE 4500 FEET NEAR MOUNT SHASTA CITY AND
  SOUTH OF TENNANT. 

* IMPACTS...SNOW COVERED AND SLIPPERY ROADWAYS MAY BE EXPECTED WITH
  POTENTIALLY HAZARDOUS TRAVEL CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* THE SAFEST PLACE DURING A WINTER STORM IS INDOORS.

* PLAN NOW TO AVOID TRAVELING DURING THE STORM.

* IF YOU MUST TRAVEL...KEEP TIRE CHAINS...A FLASHLIGHT... 
  BLANKETS...FOOD...WATER...MEDICATIONS...AND A FULLY CHARGED 
  PHONE WITH YOU. 

* A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW 
  WILL CAUSE TRAVEL DIFFICULTIES.

&&

$$

CAZ080-081-191915-
/O.EXP.KMFR.WS.W.0005.000000T0000Z-161119T1800Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
1005 AM PST SAT NOV 19 2016

...WINTER STORM WARNING HAS EXPIRED...

SNOW HAS DECREASED. EXPECT LIGHT SNOW ACCUMULATIONS TO CONTINUE
OVER THE MOUNTAINS ABOVE 4500 FEET TODAY AND THIS EVENING.
ADDITIONAL LIGHT TO MODERATE SNOW IS POSSIBLE TONIGHT AND SUNDAY
MORNING ABOVE 5000 FEET ELEVATION.

$$
2 follow-up statements
368 
WWUS46 KMFR 200213
WSWMFR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
613 PM PST SAT NOV 19 2016

CAZ082-083-200600-
/O.CON.KMFR.WW.Y.0021.000000T0000Z-161120T0600Z/
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
613 PM PST SAT NOV 19 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 4500 FEET...

* SNOW ACCUMULATIONS...2 TO 5 INCHES ABOVE 4500 FEET ELEVATION 
  WITH 6 OR MORE INCHES POSSIBLE ABOVE 6000 FEET ELEVATION. 

* WINDS...SOUTH WINDS 10 TO 15 MPH EXCEPT SOUTH 20 TO 30 MPH ABOVE
  5000 FEET ELEVATION WITH STRONGER WINDS ABOVE 6000 FEET. WITH
  STRONGER WINDS OVER THE HIGHER TERRAIN...BLOWING SNOW IS
  POSSIBLE...MAINLY ABOVE 5000 FT ELEVATIONS.

* ELEVATION...ABOVE 4500 FEET.

* TIMING...LIGHT TO MODERATE SNOW SHOWERS WILL CONTINUE THROUGH
  THIS EVENING. THEN SNOW LEVELS RISE TO AROUND 5000 FEET
  OVERNIGHT WITH ADDITIONAL SNOW POSSIBLE TONIGHT AND SUNDAY
  MORNING.

* LOCATIONS INCLUDE...THIS INCLUDES HIGHWAY 89 NEAR SNOWMANS
  SUMMIT...RURAL AREAS ABOVE 4500 FEET NEAR MOUNT SHASTA CITY AND
  SOUTH OF TENNANT.

* IMPACTS...SNOW COVERED AND SLIPPERY ROADWAYS MAY BE EXPECTED 
  WITH POTENTIALLY HAZARDOUS TRAVEL CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

* CARRY TIRE CHAINS AND BE PREPARED FOR SNOW COVERED ROADS AND
  LIMITED VISIBILITIES. 

* SEE WEATHER.GOV/MEDFORD/CAMS FOR LATEST ROAD CONDITIONS.

* A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
  CAUSE TRAVEL DIFFICULTIES. 

&&

$$
199 
WWUS46 KMFR 200553
WSWMFR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
953 PM PST SAT NOV 19 2016

CAZ082-083-200700-
/O.EXP.KMFR.WW.Y.0021.000000T0000Z-161120T0600Z/
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
953 PM PST SAT NOV 19 2016

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING
ABOVE 4500 FEET...

OCCASIONAL SNOW WILL CONTINUE THROUGH TOMORROW BUT SNOW LEVELS
ARE EXPECTED TO REMAIN MOSTLY ABOVE 5000 FEET.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this winter weather advisory went out at Nov 19, 9:29 AM PST, 36 minutes earlier.

Area forecast discussion, Nov 19, 9:29 AM PST, 36 minutes before
Area Forecast Discussion
National Weather Service Medford OR
929 AM PST Sat Nov 19 2016

.SHORT TERM...A front is located in the eastern Lake and Modoc
county area and is moving eastward this morning. Behind the front
expect additional showers with the focus for shower activity in
far southwest Oregon along the coast, into Josephine County and
into Siskiyou County in California. Additionally expect isolated
thunderstorms over the waters and a slight risk for thunderstorms
along the coast today into this evening with the slight risk
continuing into Sunday. In the Mount Shasta area, expect
precipitation rates to decrease this morning into this afternoon
and expect snow levels to rise to 4000 to 4500 feet by afternoon.
Additional light snow accumulations are possible over the higher
terrain in the Mount Shasta area above 4000 to 4500 feet elevation.
Of note, with the front last night and this morning, light to
Moderate snow accumulations fell at the 3000 to 4000 ft elevation
level in the Mount Shasta area. Over the higher terrain, at or
above 6000 feet, snow accumulations of 10 to 13 inches were
recorded overnight and this morning. With daytime heating and as
precipitation rates lower, expect these snow levels to rise today
into this evening and snow rates to decrease. This will result in
mainly light snow accumulations above 4000 to 4500 feet with
moderate snow over the higher mountains above 6000 feet elevation.
The winter storm warning is set to end at noon. See the WSWMFR for
details.

For today and Sunday the main concerns are with continued strong
gusty winds for some inland areas and for a slight chance for
thunderstorms, mainly for coastal areas.

As a surface low moves northeastward towards the Washington and
British Columbia coast this evening into Sunday morning expect a
surface trough and occluded frontal boundary to gradually move
into the coast. This will bring additional moisture with increasing
rainfall rates with the potential for brief locally heavy rain in
showers due to increasing instability and CAPE resulting in
convective type showers as well as slight chance for
thunderstorms.

Have updated the forecast this morning for isolated thunderstorms
in the coastal waters today and this evening as well as for a
continued slight chance for thunderstorms over the waters tonight
through Sunday. Along the coast, there is a slight risk for
thunderstorms today into Sunday with best chances for storms late
this morning and early this afternoon and again this evening into
Sunday as a surface trough and occluded front brings additional
showers into the area and increasing instability.

Also have updated the winds in the Shasta Valley for today. Winds
have decreased this morning but are expected to remain at advisory
level conditions today into this evening with gusts to 45 mph.
Strong gusty winds with gusts up to 45 mph remain possible in
southern portions of the Rogue Valley, through this morning.
In the afternoon, while wind gusts may not be as strong, still
expect continued gusty conditions to continue in the Rogue Valley
through at least this evening. East of the Cascades expect
continued strong gusty south winds over the mountains and in some
valley locations today into Sunday. See the NPWMFR for details.

&&

.AVIATION...19/12Z TAF cycle...Flight conditions will be a mix of
VFR and MVFR early this morning with local IFR at times as heavier
precipitation associated with a frontal boundary. The most likely
locations for the lower conditions will be for the inland west side,
the mountains as well as near Mt. Shasta where rain and rain wet
snow mix is expected. Low level wind shear will also be an issue
ahead of the front, but models are also suggesting it could remain a
concern behind the front at Roseburg and possibly at Medford.
Therefore, turbulence is expected to remain a concern through the
TAF period. -Petrucelli

Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.

&&

.MARINE...Updated 230 AM PST Saturday 19 November 2016...The front
has moved onshore and winds will diminish briefly this morning.
However seas will remain very steep due to a mix of wind wave and
fresh swell. Gales are likely again this afternoon through tonight
as another low pressure system moves inside of 130W and brings
another front towards the coast. We'll catch a relative break in
winds and seas Monday, but another front will bring south gales and
very steep seas Tuesday. The stormy pattern continues for the
foreseeable future with cold fronts roughly every other day all the
way into next weekend. -SK/Petrucelli

&&

.PREV DISCUSSION... /Issued 353 AM PST Sat Nov 19 2016/

SHORT TERM...The focus is on snow and snow levels as well
as wind. An impressive low pressure area was centered about 400
miles offshore of Oregon. This low had a central pressure around
982 mb and was fully mature and expected to gradually weaken as
it approaches Vancouver Island, Canada this weekend. Based mostly
on satellite, it looks like the cold front associated with this
low was moving into western Siskiyou County and Josephine County
at 230 am.

The heaviest precipitation will continue until around 9 am. Based
on the Caltrans web cams and weather stations it appears that at
330 am the snow level was very close to Mt. Shasta City (3500
feet). With strong upslope persisting and around 4 more hours of
moderate to heavy precipitation falling in this area we expect
that the energy needed to melt the falling snow will cause snow
levels to stay near or just below Mt. Shasta City. The winter
storm warning in effect will continue into the morning for this
area above 3500 feet.

Snow was also falling in the Siskiyous and Cascades above 4500 feet.
Siskiyou Summit (4310 ft) on I-5 was 32.5 deg. F and the road
looked wet at 330 am but snow could be mixing in. There may be 1
to 2 inches of snow accumulation later this morning there. In
the Cascades, the major passes should see 3 to 6 inches of total
snow accumulation. Areas such as Chemult along highway 97 could
see 3+ inches of total snow accumulation.

The storm offshore is a slow mover and gusty winds will persist
for much of the weekend. The winds aloft are quite strong through
this afternoon and then gradually weaken tonight. Winds should
pick up again this afternoon while winds on the eastside could
stay gusty into Sunday.

LONG TERM...No changes from the previous shift. It will be quite
a departure from the quiet early November weather pattern. There
will be a much more energetic Pacific jet stream especially late
next week into next weekend. This active pattern is not unusual for
late November and the mountains should begin building snowpack.
Sandler

AVIATION...19/12Z TAF cycle...Flight conditions will be a mix of
VFR and MVFR early this morning with local IFR at times due to heavier
precipitation associated with a frontal boundary. The most likely
locations for the lower conditions will be for the inland west
side, the mountains as well as near Mt. Shasta where a rain and
wet snow mix is expected. Low level wind shear will also be an
issue ahead of the front, but models are also suggesting it could
remain a concern behind the front at Roseburg and possibly at
Medford. Therefore, turbulence is expected to remain a concern
through the TAF period. -Petrucelli

Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.

MARINE...Updated 230 AM PST Saturday 19 November 2016...The front
has moved onshore and winds will diminish briefly this morning.
However seas will remain very steep due to a mix of wind wave and
fresh swell. Gales are likely again this afternoon through tonight
as another low pressure system moves inside of 130W and brings
another front towards the coast. We'll catch a relative break in
winds and seas Monday, but another front will bring south gales and
very steep seas Tuesday. The stormy pattern continues for the
foreseeable future with cold fronts roughly every other day all the
way into next weekend. -SK/Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 10 AM PST Sunday for ORZ026-030-031.
     Wind Advisory until 1 PM PST this afternoon for ORZ029.

CA...Wind Advisory until 10 AM PST Sunday for CAZ081-085.
     Winter Storm Warning until 10 AM PST this morning ABOVE 3500
     FEET for for CAZ080>083.

Pacific Coastal Waters...Gale Warning until 4 AM PST Sunday for PZZ350-356-370-376.
     Hazardous Seas Warning until 4 AM PST Sunday for PZZ356.

CC/CC/CC

In the hours before

Local storm report, Nov 19, 7:09 AM PST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
709 AM PST SAT NOV 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     HEAVY RAIN       2 NNE JACKSONVILLE      42.35N 122.95W
11/19/2016  M0.46 INCH       JACKSON            OR   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS
            24 HOURS.

&&

CZS
Local storm report, Nov 19, 8:01 AM PST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
801 AM PST SAT NOV 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     HEAVY RAIN       10 NNW GOLD HILL        42.57N 123.09W
11/19/2016  M0.33 INCH       JACKSON            OR   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS
            24 HOURS.

&&

CZS
Local storm report, Nov 19, 9:19 AM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
919 AM PST SAT NOV 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             TENNANT                 41.58N 121.91W
11/19/2016  E3.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            SPOTTER REPORTS THAT THERE WAS ABOUT 3
            INCHES OF SNOW ON THE ROOF OF HIS CAR THIS
            MORNING, AND THAT THE SNOW BEGAN AROUND
            MIDNIGHT. IT IS STILL LIGHTLY SNOWING. THE
            DURATION OF THE SNOW EVENT WAS 9 HOURS.

&&

BS
Local storm report, Nov 19, 9:20 AM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
920 AM PST SAT NOV 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 NNW WILDERVILLE       42.46N 123.49W
11/19/2016  M1.00 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS
            10 HOURS.

&&

BS

Nearby

Winter Weather Advisories in California, 2016Every winter weather advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.